Indiana, 2012Flooding in Indiana, January 19 to 31, 2012
January 19 to 31, 2012 · NWS PAH · 4 events in 3 counties and zones
After a dry start to January, significant rainfall brought minor river flooding to the White and Wabash Rivers. Three rain events during the last half of January were responsible for the flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a dry start to January, significant rainfall brought minor river flooding to the White and Wabash Rivers. Three rain events during the last half of January were responsible for the flooding. Both river basins received a total of 2 to 6 inches of rainfall from late on the 16th through early on the 27th. Unseasonably mild air contributed to a round of thunderstorms on the 17th and again on the 22nd and 23rd. Each round of storms produced one-half to 1.5 inches of rain, with locally higher amounts. The last rainfall of the month occurred on the 25th and 26th, when a developing low pressure system tracked just south of the Ohio River. An additional 1 to 2.5 inches fell. The January river flooding was similar to December's minor flooding. The rivers did not actually crest until early February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 19, 6:57 AM EST, 3 hours 33 minutes earlier.
Area forecast discussion, Jan 19, 6:57 AM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
557 AM CST THU JAN 19 2012
.UPDATE...
UPDATED FOR THE 12Z TAF ISSUANCE.
&&
.DISCUSSION... /ISSUED 323 AM CST THU JAN 19 2012/
SHORT TERM /TODAY THROUGH SATURDAY/...
DRY WEATHER WILL CONTINUE OVER THE NEXT 24 HOURS. A COLD FRONT WILL
PROGRESS SOUTHEAST ACROSS THE AREA TODAY. WITH LIMITED LOW-LEVEL
MOISTURE...NO PRECIPITATION IS EXPECTED. HOWEVER...ABUNDANT MID AND
HIGH LEVEL CLOUDS WILL MAKE FOR A PARTLY TO MOSTLY CLOUDY DAY.
TEMPERATURES SHOULD REFLECT A BLEND OF THE MAV/MET GUIDANCE...WITH
HIGHS RANGING THROUGH THE 40S. THE FRONT WILL STALL JUST TO THE
SOUTH OF THE REGION TONIGHT AS HIGH PRESSURE BUILDS SOUTHEAST INTO
THE OHIO VALLEY. A STEADY LIGHT WIND AND VARIABLY CLOUDY SKY SHOULD
KEEP TEMPERATURES FROM PLUNGING TONIGHT...AS REFLECTED BY THE WARMER
MET GUIDANCE.
ON FRIDAY...LOW LEVEL MOISTURE WILL BEGIN TO LIFT NORTHWARD AHEAD OF
THE FRONTAL BOUNDARY STALLED OUT TO OUR SOUTH AS AN AREA OF LOW
PRESSURE DEVELOPS OVER THE SOUTHERN PLAINS. MOST OF THE DAY SHOULD
TURN OUT DRY...BUT SOME LIGHT RAIN OR SPRINKLES CANNOT BE RULED OUT
BENEATH THE THICKENING LOW CLOUD SHIELD BY AFTERNOON. THE POTENTIAL
FOR LIGHT RAIN SHOWERS WILL PEAK FRIDAY NIGHT AS THE SURFACE LOW
MOVES NORTHEAST INTO THE TENNESSEE VALLEY. FRONTAL POSITIONING
APPEARS TO BE BETTER REPRESENTED BY A BLEND OF THE NAM AND ECMWF...
AS THE GFS HAS THE BOUNDARY MUCH FURTHER SOUTH. THUS...TEMPERATURES
SHOULD REMAIN WARM ENOUGH TO KEEP THE LIGHT PRECIPITATION IN LIQUID
FORM FRIDAY NIGHT INTO SATURDAY MORNING. MAINTAINED THE POTENTIAL
FOR THUNDER IN SOUTHERN PORTIONS OF WESTERN KENTUCKY FRIDAY NIGHT
GIVEN ELEVATED INSTABILITY PARAMETERS. ANY LINGERING PRECIPITATION
WILL COME TO AN END BY MIDDAY SATURDAY AS THE FRONT PUSHES EAST OF
THE AREA. TEMPERATURES FRIDAY THROUGH SATURDAY ARE STRONGLY WEIGHTED
TOWARDS THE WARMER MET GUIDANCE.
LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WITH SURFACE HIGH PRESSURE TO THE EAST...SOUTHWEST FLOW ALOFT...AND
A STORM SYSTEM DEVELOPING OVER THE PLAINS...MOISTURE WILL BEGIN TO
STREAM NORTHWARD BACK ACROSS THE REGION SATURDAY NIGHT...BUT SHOULD
REMAIN SHALLOW ENOUGH TO PRECLUDE PRECIPITATION GENERATION.
AS THE MOISTURE DEEPENS...PRECIP CHANCES WILL INCREASE SLIGHTLY ON
SUNDAY...WITH THE BEST CHANCES SUNDAY NIGHT AS THE AFOREMENTIONED
SYSTEM ACTUALLY CROSSES THE REGION. THERMAL/MOISTURE PROFILE WITH
THIS SYSTEM NOT CONDUCIVE TO GENERATE ANY INSTABILITY...SO NO
MENTION OF THUNDER.
HIGH PRESSURE SHOULD KEEP THE REGION DRY AND COOLER THROUGH TUESDAY.
PRECIP CHANCES ENTER THE FORECAST AGAIN TUESDAY NIGHT AS A WARM
FRONT ASSOCIATED WITH A SYSTEM DEVELOPING OVER THE SOUTHERN PLAINS
LIFTS NORTHWARD ACROSS THE REGION. THE BEST PRECIP CHANCES WITH THIS
SYSTEM SHOULD BE ON WEDNESDAY AS DEEPER MOISTURE SURGES NORTHWARD
ACROSS THE REGION COUPLED WITH AN INVERTED SURFACE TROF AND THE
PASSAGE OF THE FRONTAL SYSTEM ITSELF. WITH MODELS ALSO SHOWING THE
ATMOSPHERE REMAINING RELATIVELY STABLE WITH THIS SYSTEM...NO MENTION
OF THUNDER.
&&
.AVIATION...
VFR CONDITIONS ARE FORECAST THROUGHOUT AT LEAST 02Z. MVFR CIGS MAY
SPREAD NORTHWARD ACROSS ALL SITES BY THE END OF THE PERIOD BEHIND
A FRONTAL SYSTEM...AS IT STALLS OUT JUST PAST THE TERMINALS
THURSDAY EVENING. KOWB AND KPAH ARE THE MOST LIKELY SITES TO SEE
MVFR CONDITIONS.
THE MAIN WEATHER FEATURE OF CONCERN IN THE NEAR TERM IS A DRY
COLD FRONT TO MOVE THROUGH THE AREA THIS AFTERNOON. THE LATEST
MODEL GUIDANCE IS QUITE VARIED WITH THE TIMING OF THE WIND SHIFT.
A SOUTH WIND AOB 10 KTS THROUGH 23-00Z...THEN QUICKLY BECOME
NORTHEAST BEHIND THE FRONT AOB 10KTS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
SHORT TERM...JP
LONG TERM....RP
Hazardous weather outlook, Jan 19, 4:55 AM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
355 AM CST THU JAN 19 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
355 AM CST THU JAN 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT...PRIMARILY FOR
THE SOUTHERN PENNYRILE REGION OF WESTERN KENTUCKY...EAST OF THE
LAKES. SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flood, Pike
- When
- January 19, 10:30 AM EST to January 31, 11:59 PM EST
- Where
- Pike County, 1.27 mi NNE of Petersburg to 1.35 mi NNE of Petersburg
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.518, -87.273
Minor flooding occurred along the White River. County Road 250 West from State Road 56 flooded and blocked vehicle access to the tiny community of Dodge City. Low bottomlands were flooded, and flooding began on higher bottomlands. Over a half dozen county roads were flooded. East of State Route 57, flooded county roads included 750N, 600N, and 1000E. West of State Route 57, flooded county roads included 250W, 400W, 675N, 700N, 1000W, 900W, 700W, and 775W.
Flood, Gibson
- When
- January 19, 10:00 PM CST to January 31, 11:59 PM CST
- Where
- Gibson County, 1.36 mi NNW of Hazleton to 1.79 mi NNW of Hazleton
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.498, -87.541
Minor flooding occurred along the White River. Most of the low bottomlands were flooded. Flooding began in higher bottomlands. A few streets on the river side of the railroad tracks were flooded. Oil stripped fields were flooded. Floodgates were installed at Hazleton. Floodwaters covered the Hazleton softball field. Pottsville Road and a few other low rural roads flooded. High water isolated Pottstown, a river cabin community.
Flood, Posey
- When
- January 23, 6:00 AM CST to January 31, 11:59 PM CST
- Where
- Posey County, 0.57 mi NW of New Harmony to 0.29 mi NNE of New Harmony
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.135, -87.939
Minor flooding of low-lying fields and woodlands occurred along the Wabash River. Oil field production was restricted. A few local river roads were flooded.
Flood, Gibson
- When
- January 24, 1:30 AM CST to January 31, 11:59 PM CST
- Where
- Gibson County, East Mt Carmel to 0.97 mi SW of East Mt Carmel
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.400, -87.730
Minor flooding occurred along the Wabash River. Low-lying fields and woodlands were flooded. Floodwaters began to affect residents of East Mt. Carmel. Several local river roads were flooded. All oil field production ceased with the exception of pumping units on substructures. Access to these was by boat only. Many river cabins became inaccessible.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Washington, January 19, 20121 death · 2 injured · $7.0 million · 6 events
- Wildfire and High Wind in Nevada, January 19 to 21, 20121 death · 3 injured · $4.6 million · 73 kt wind · 2 events
- Debris Flows and Strong Wind in California, January 19 to 31, 2012$363,000 · 10 events
- Winter Storm in New York, January 19 to 20, 2012$45,000 · 2 events
- Winter Weather in Indiana, January 19, 201224 events
- High Wind in Wyoming, January 19 to 20, 2012$30,000 · 79 kt wind · 1 event
- Winter Storm and High Wind in Alaska, January 19 to 22, 201267 kt wind · 15 events
- Extreme Cold in Minnesota, January 19, 201212 events
- Winter Weather in Ohio, January 19 to 20, 201210 events
- Debris Flows in Oregon, January 19 to 20, 20129 events
- Winter Weather in Massachusetts, January 19 to 20, 20126 events
- Winter Weather in Rhode Island, January 19 to 20, 20125 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357082, 357081, 357079, 357078.